Vector solution for the mean electromagnetic fields in a layer of random particles
Article first published online: 7 DEC 2012
Copyright 1986 by the American Geophysical Union.
Volume 21, Issue 5, pages 771–786, September-October 1986
How to Cite
1986), Vector solution for the mean electromagnetic fields in a layer of random particles, Radio Sci.,21(5), 771–786, doi:10.1029/RS021i005p00771., , and (
- Issue published online: 7 DEC 2012
- Article first published online: 7 DEC 2012
- Manuscript Accepted: 11 APR 1986
- Manuscript Received: 13 AUG 1985
The mean electromagnetic fields are found in a layer of randomly oriented particles lying over a half space. A matrix-dyadic formulation of Maxwell's equations is employed in conjunction with the Foldy-Lax approximation to obtain equations for the mean fields. A two variable perturbation procedure, valid in the limit of small fractional volume, is then used to derive uncoupled equations for the slowly varying amplitudes of the mean wave. These equations are solved to obtain explicit expressions for the mean electromagnetic fields in the slab region in the general case of arbitrarily oriented particles and arbitrary polarization of the incident radiation. The results include special cases previously treated in the literature on propagation through the atmosphere. Numerical examples are given for the application to remote sensing of vegetation.